MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 10 X 36 130 D TAN LT LIME; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. 10 X 36 130 D TAN LT LIME; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71647236
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Hematoma (1884); Hemorrhage/Blood Loss/Bleeding (1888); Unspecified Infection (1930)
Date of Event 05/12/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient suffered from a postoperative complication of skin, involving drainage from surgical wound, after having a fracture fixation surgery of the left femur using the trigen tan system.The patient was treated with antibiotics to address the issue.Also, the patient suffered from wound active extravasation and bleeding, and underwent an i&d surgery on (b)(6) 2021 to treat a tight hematoma.The patient achieved union 20 weeks after the primary surgery.The current state of health of the patient is unknown.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).This complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from a post market clinical follow up activity sponsored by smith and nephew.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Additional information: b3, b5, d4, d10, h6 (health effect - clinical code and health effect - impact code).
 
Event or Problem Description
It was reported that the patient suffered from a postoperative complication of skin, involving drainage from surgical wound, wound active extravasation and bleeding after having a fracture fixation surgery of the left femur using the trigen tan system.The patient underwent an i&d surgery on (b)(6)2021 for definitive management of a lateral tight hematoma.Intraoperative cultures resulted in e.Coli infection.The patient achieved union 20 weeks after the primary surgery.The current state of health of the patient is unknown.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
B7: updated.H3, h6: given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the x-rays confirmed that the patient achieved union.The images were provided for review and confirm the reported event but do not confirm a root cause of the reported infection.Based on the information provided, the clinical root cause for the reported adverse event could not be linked to the smith and nephew devices used.The reported events are likely procedure related; hematoma is a known complication of any surgical procedure as well as the infection.The findings from the medical records (the reported patient comorbidities, the noted compromised/ poor bone health, multiple car accidents, and cultures showing e.Coli) should not be ruled out as likely sources of the reported events.There is no evidence to support that the smith and nephew device contributed to the reported events.Although it was reported that union was achieved 20 weeks after the primary surgery, the future impact to the patient cannot be determined.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the nail, hex screws and low profile screws over the past 33 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of complaint history revealed a similar event for the low profile screw over the previous 33 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed that irritational injury of soft tissues, infections; both deep and superficial and tissue reactions which include macrophage and foreign body reactions adjacent to implants have been identified as possible adverse effects.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.A review of the sterilization records revealed the batch was sterilized within normal parameters.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
10 X 36 130 D TAN LT LIME
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16015849
Report Number1020279-2022-05000
Device Sequence Number7303142
Product Code HSB
UDI-Device Identifier03596010500816
UDI-Public03596010500816
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K040462
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Other,Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71647236
Device Catalogue Number71647236
Device Lot Number16JT75965
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2022
Supplement Date Received by Manufacturer08/22/2024
10/10/2024
Initial Report FDA Received Date12/20/2022
Supplement Report FDA Received Date08/23/2024
10/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(6)/TRIGEN INTERNAL HEX CAPTURED RECON SCREW.; (B)(6)/TRIGEN INTERNAL HEX CAPTURED RECON SCREW.; (B)(6)/TRIGEN LOW PROFILE SCREW 5.0MM X 37.5MM.; (B)(6)/TRIGEN LOW PROFILE SCREW 5.0MM X 40MM.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age32 YR
Patient SexFemale